Penicillin has been widely acclaimed for its lack of unpleasant or dangerous side effects, so that occasional reactions probably due to it may be overlooked as coincidental. Several references to allergic manifestations accompanying or following the administration of penicillin call attention to the occasional simulation of serum sickness.1 From the published accounts it appears that not one of these reactions has been alarming. It is our purpose in reporting the following case to describe an allergic reaction of unusual severity:
G. L. S., a white man aged 24, was admitted to the Hampton Roads Medical Center, Norfolk, Va., on July 28, 1944 for the treatment of primary syphilis. Aside from the penile ulcer and inguinal adenitis, the complete physical examination was normal. Family and past histories revealed that neither he nor any close relatives had suffered from allergic disease, even in mild form. On admission, dark field examination of the lesion
Price DE, McNairy DJ, White EL. SEVERE ASTHMA: DELAYED SENSITIZATION TO PENICILLIN. JAMA. 1945;128(3):183. doi:10.1001/jama.1945.92860200001007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: